HOUSTON — On the heels of a Houston Health Department press conference, where doctors confirmed a trio of teens have been diagnosed with lung illnesses related to vaping, Dr. Amy Arrington, who works at Texas Children's Hospital and the Baylor College of Medicine, just sent out a letter to the Texas Children's Hospital community.

Dr. Arrington is urging doctors begin asking patients a series of questions as the medical community continues to be on the lookout for possible vaping cases.

 Arrington wrote: 

"We are asking your help with the following:

· Please begin to ask teens about a history of inhalation drug use with electronic devices. Ask about frequency of use. Specifically ask about THC or cannabidiol.

· If possible, ask about HOW they used the device, the brand name, any modifications to the device made by the patient (e.g., exposure of the atomizer or heating coil), and where it was purchased.

· Be aware that the illness can worsen over time and some suspect cases have required high-level intensive care and respiratory support.

TCH doctor lists questions related to vaping
Texas Children's Hospital

Dr. Arrington continued with a breakdown of what the possible symptoms related to vaping may look like:  

Clinical symptoms in these patient may include:

· Cough, shortness of breath, chest pain and fatigue. Many patients also experience significant GI symptoms, including nausea, vomiting, diarrhea, and weight loss.

· Radiologic findings have varied and are not present in all patients upon initial presentation. Bilateral pulmonary infiltrates and diffuse ground-glass opacities have been reported. Patients are commonly diagnosed with an “atypical pneumonia”.

Possible Symptoms linked to vaping
Texas Children's Hospital

All patients have reported using e-cigarette products and the symptom onset has ranged from a few days to several weeks after e-cigarette use. THC has been reported in a majority of the patients, but not all. No single substance or e-cigarette product has been consistently associated with any of these patients. Proposed etiologies at this time include a lipoid pneumonia from inhaled oils, including vitamin E and other contaminants.

RELATED COVERAGE